Kentucky, 2017

Damaging Wind in Kentucky, May 5, 2017

May 5, 2017 · NWS JKL · 1 event in 1 county or zone

Showers and thunderstorms developed late on May 4th, including a line of strong storms that moved through Perry County shortly after midnight into the 5th. This caused a tree to be blown down west of Hazard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Showers and thunderstorms developed late on May 4th, including a line of strong storms that moved through Perry County shortly after midnight into the 5th. This caused a tree to be blown down west of Hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 4, 9:26 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 4, 9:26 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1026 PM EDT Thu May 4 2017

.UPDATE...
Issued at 1026 PM EDT THU MAY 4 2017

Rainfall has been rather heavy up the I-75 corridor over the past
few hours with several automated gauges approaching an inch.
Meanwhile, only sprinkles have occurred over our far eastern
counties thanks to continued downslope flow. HiRes models continue
to indicate that the band of steadier rain will pivot northeast
overnight but likely break apart some as it interacts with the
rain shadow. A lull in the rain still appears on tap late in the
night as we get dry slotted before more shower activity fills in
during the day on Friday as the surface low moves overhead and
then to our east.

The only update of any consequence was to raise temps up a few
degrees through the night with overcast skies expected and no real
cold advection kicking in until tomorrow. Also removed thunder
everywhere except our southwest counties where a few storms may
sneak north from Tennessee over the next hour or two.

UPDATE Issued at 835 PM EDT THU MAY 4 2017

Rain continues to affect the western half of our CWA, but is
having a hard time moving into our eastern half as winds aloft
remain southeasterly. That will eventually change as winds aloft
shift more southerly overnight but still expect a good QPF
gradient with much lighter rainfall from JKL east than falls west
of JKL. Narrow band of showers that produced some wind damage in
Clinton County weakened as they moved into Wayne County. Cannot
rule out a stray strong gust with any showers that move through
over the next few hours with strong low level jet remaining in
place aloft through 06z but do see it being a major threat. In
fact, winds over our higher terrain have weakened enough that the
wind advisory was allowed to expire on time at 8 pm.

Overall, forecast is in good shape and only minor changes were
made to the database so far.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM EDT THU MAY 4 2017

Surface analysis shows an are of low pressure placed across the
Tennessee Valley and warm front progressing north. While the winds
have been gusty in spots the mixing has been limited and
therefore have canceled the wind advisory for most of the area.
However, did keep the higher terrain nearer the VA border in the
advisory for mostly the higher terrain. Winds will slacken this
evening for most and therefore advisory is still set to expire at
0Z for the remaining counties. We have seen some light showers,
but think better precip will be near and along the cold front that
is in TN this hour. This forcing mechanism will move NE and bring
widespread showers and perhaps a isolated storm this evening.

There remains good agreement that this vertically stacked low
will have a dry slot and this is evident on WV/Radar data this
hour. Therefore do have a period of no rain overnight. Then, the
showers will fill back in as this upper level low struggles east
on Friday. This as a blocking pattern sets up across the CONUS.
Leaving chances of showers through the remainder of the forecast
period. Temperature wise think high temperatures Friday will
remain in the mid to upper 50s and lows friday night will drop
into the lower 40s.

.LONG TERM...(Saturday through Thursday)
Issued at 342 PM EDT THU MAY 4 2017

Except for the final 36 to 48 hours models are in reasonable
agreement with mid/upper level features through the extended. Vort
lobe will be dropping into the base of a mean eastern CONUS trough
at the start of the period - Saturday. Additional energy rounds the
base of the trough Monday as the trough shifts eastward a bit to the
Atlantic Coast. Thereafter solutions diverge with models suggesting
either the original trough retrograding to the west back over
central Ohio Valley or with a phasing of southern and northern
stream energy forming a new low somewhere over the eastern US. At
the surface, the aforementioned mid-upper level disturbance will
induce a surface trough that is expected to pass through eastern
Kentucky late Saturday. Canadian high pressure will nose its way
into the region late Sunday into Monday. A surface warm frontal
boundary returns from the southwest by late Tuesday. Models diverge
with details of surface features at this point. The GFS stalls this
boundary out across our area until the end of the extended. The
ECMWF forms a surface low pressure center along the boundary,
tracking northwest to southeast across the Commonwealth. At that
point, the boundary shifts well of to our southwest behind the
departing sfc low.

With respect to sensible weather, the general pattern appear
unsettled and cool, with a fairly certain window of dry weather from
Sunday through Monday. Forecast soundings do show enough mid level
cooling, or steepening lapse rates with the disturbance moving into
the area Saturday to warrant the mention of thunder. Very low wet
bulbs and freezing levels will make the possibility of some graupel
real. After a period of dry weather the threat of showers returns to
the area from Tuesday through to the end of the forecast. Again
model soundings suggest a potential for thunder, but mainly due to
elevated instability and/or mainly in the afternoon/early evening
time frame with favorable diurnal heating.

Another concern will be the potential for some frost, particularly
Monday morning with surface high pressure almost directly over our
area and little if any cloud cover to retard overnight drops. GFS
COOP MOS supports this line of thought with temps dropping into the
lower and mid 30s Monday morning. With a stronger potential for
reaching temps and frost Monday morning, decided to undercut the
blended guidance for corresponding lows. Sunday morning lows hint at
some spots reaching the mid 30s, but at this time solutions suggest
lingering cloud cover will keep temps from bottoming out, especially
across far eastern Kentucky. Will have to keep an eye on this as
western most deeper valleys may see enough clearing to be a concern
Sunday morning. However with a couple of days of rain prior to this,
it is also possible there could be more fog, which would limit frost
development. The possibility of frost Monday night is more
questionable with less model agreement on how quickly clouds and
precipitation return to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 753 PM EDT THU MAY 4 2017

Surface low pressure will spin just to our west through Friday
morning before shifting eastward into West Virginia during the
day. Rain now prevalent over the the I-75 corridor will gradually
overspread all of eastern Kentucky this evening. The flow aloft
remains southeasterly through midnight or so, however, and the
resulting downslope drying will likely keep locations from JKL
east VFR with only light rain or sprinkles during the evening.
Conditions will then deteriorate as the flow aloft shifts allowing
the band of rain to pivot northeastward across the forecast area.
A break in the rain and a return to VFR conditions is anticipated
late in the night before conditions deteriorate again on Friday
in low clouds and mainly light rain on the backside of the surface
low.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ABE
SHORT TERM...DJ
LONG TERM...RAY
AVIATION...ABE
Hazardous weather outlook, May 4, 7:10 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
810 PM EDT Thu May 4 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
810 PM EDT Thu May 4 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost is possible Saturday night into early Sunday morning and
again Sunday night into early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ABE

In the hours before

Special weather statement, May 4, 6:43 PM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
743 PM EDT THU MAY 4 2017

KYZ083-050015-
Wayne-
743 PM EDT THU MAY 4 2017

...A SHOWER WITH STRONG WINDS WILL AFFECT WAYNE COUNTY...

At 742 PM EDT, a shower was located near Sunnybrook, or 9 miles
northeast of Byrdstown, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Monticello, Oil Valley, Susie, Burfield, Barrier, Parnell, Hidalgo,
Slickford, Betsey, Frazer, Cabell, Kidder, Zula, Mill Springs,
Powersburg, Sunnybrook, Steubenville, Cooper and Alpha.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3698 8479 3696 8477 3697 8471 3695 8466
      3691 8464 3662 8487 3661 8491 3662 8499
      3668 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2342Z 208DEG 35KT 3669 8505

AR
Special weather statement, May 4, 11:13 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1213 AM EDT FRI MAY 5 2017

KYZ088-112-113-115>118-050445-
Clay-Breathitt-Perry-Knott-Harlan-Letcher-Leslie-
1213 AM EDT FRI MAY 5 2017

...A LINE OF GUSTY SHOWERS WILL AFFECT NORTHEASTERN HARLAN...
LETCHER...LESLIE...PERRY...SOUTHWESTERN KNOTT...SOUTH CENTRAL
BREATHITT AND EAST CENTRAL CLAY COUNTIES THROUGH 1245 AM EDT...

At 1211 AM EDT, radar indicated showers with gusty winds were
located along a line extending from Saul to Big Laurel to near
Pennington Gap. Movement was northeast at 40 mph.

Wind gusts of 35 to 45 mph are possible with these showers.

Locations impacted include...
Hazard, Whitesburg, Hindman, Hyden, Letcher, Bath, Cumberland,
Evarts, Lynch, Pippa Passes, Benham, Vicco, Buckhorn, Blackey, Elic,
Big Fork, Cody, Buck, Emmalena and Louellen.

LAT...LON 3686 8331 3720 8363 3727 8356 3726 8353
      3729 8355 3759 8325 3733 8287 3714 8269
      3712 8272 3705 8272 3698 8287 3690 8287
      3685 8301 3685 8307 3678 8313 3674 8314
      3674 8316
TIME...MOT...LOC 0411Z 217DEG 35KT 3725 8350 3699 8322 3677 8299

JP
Local storm report, May 5, 12:11 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
111 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 3 WSW LOOKOUT           37.29N 82.52W
05/04/2017  M52 MPH          PIKE               KY   MESONET

            MEASURED AT KY MESONET STATION IN PIKE COUNTY AT 2774
            FEET ELEVATION.

&&

JP

The radar

The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 05:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 5, 12:35 AM EST
Where
Perry County, 0.94 mi WSW of Typo
Measured
45 kt (52 mph) estimated gust
Crop damage
$100
Reported by
Department of Highways
Coordinates
37.273, -83.264

The department of highways reported a tree blown down just west of Hazard near Couchtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687158.